Alert archive / Missouri / Tornado Warnings in 2025

Tornado Warning 59, NWS Springfield, MO

May 16, 2025Dent County, Phelps County, Missouri

NWS Springfield, MO issued this tornado warning at May 16, 2025, 2:57 PM CDT for Dent County, Phelps County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2025, 2:57 PM CDT (19:57 UTC)
Expired
May 16, 2025, 3:30 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Dent County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 128 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:58 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WFUS53 KSGF 161957
TORSGF
MOC065-161-162030-
/O.NEW.KSGF.TO.W.0059.250516T1957Z-250516T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
257 PM CDT Fri May 16 2025

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Northwestern Dent County in south central Missouri...
  East central Phelps County in east central Missouri...

* Until 330 PM CDT.

* At 257 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles northwest of Salem, moving northeast at 50
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bangert, Howes, Sligo, Lake Spring, and Lecoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3769 9170 3780 9175 3790 9153 3779 9152
      3779 9131 3773 9131
TIME...MOT...LOC 1957Z 246DEG 45KT 3776 9165 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Nelson
2 follow-up statements
542 
WWUS53 KSGF 162009
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
309 PM CDT Fri May 16 2025

MOC161-162019-
/O.CAN.KSGF.TO.W.0059.000000T0000Z-250516T2030Z/
Phelps MO-
309 PM CDT Fri May 16 2025

...THE TORNADO WARNING FOR EAST CENTRAL PHELPS COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for south central
and east central Missouri.

&&

LAT...LON 3771 9152 3779 9155 3779 9131 3773 9131
TIME...MOT...LOC 2009Z 246DEG 45KT 3782 9147 

$$

MOC065-162030-
/O.CON.KSGF.TO.W.0059.000000T0000Z-250516T2030Z/
Dent MO-
309 PM CDT Fri May 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTH
CENTRAL DENT COUNTY...

At 309 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Cherryville, or 11 miles southwest of
Steelville, moving northeast at 50 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bangert and Sligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3771 9152 3779 9155 3779 9131 3773 9131
TIME...MOT...LOC 2009Z 246DEG 45KT 3782 9147 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Nelson
897 
WWUS53 KSGF 162020
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
320 PM CDT Fri May 16 2025

MOC065-162030-
/O.EXP.KSGF.TO.W.0059.000000T0000Z-250516T2030Z/
Dent MO-
320 PM CDT Fri May 16 2025

...THE TORNADO WARNING FOR NORTH CENTRAL DENT COUNTY WILL EXPIRE AT
330 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for south central
and east central Missouri.

&&

LAT...LON 3771 9152 3779 9155 3779 9131 3773 9131
TIME...MOT...LOC 2020Z 246DEG 45KT 3787 9132 

$$

Nelson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 16, 2:10 PM CDT, 47 minutes earlier. Its key messages:

  • A Moderate (4 of 5) Risk for severe weather this afternoon, mainly along and east of Highway 65 and before sunset. Very large hail to the size of softballs, damaging winds up to 80 mph, and tornadoes will be possible.
  • 50-70% chance for showers and thunderstorms Saturday night into Sunday morning. A Slight(2 of 5) Risk exists for a few thunderstorms may become capable of producing wind gusts up to 60 mph and hail up to the size of quarters.
  • The unsettled weather pattern will continue across the area early next week. This includes the potential for strong to severe thunderstorms in addition to localized heavy rainfall and flooding. Uncertainty remains in the exact details.
Area forecast discussion, May 16, 2:10 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
210 PM CDT Fri May 16 2025

.KEY MESSAGES...

- A Moderate (4 of 5) Risk for severe weather this afternoon,
  mainly along and east of Highway 65 and before sunset. Very
  large hail to the size of softballs, damaging winds up to 80
  mph, and tornadoes will be possible.

- 50-70% chance for showers and thunderstorms Saturday night
  into Sunday morning. A Slight(2 of 5) Risk exists for a few
  thunderstorms may become capable of producing wind gusts up to
  60 mph and hail up to the size of quarters.

- The unsettled weather pattern will continue across the area early
  next week. This includes the potential for strong to severe
  thunderstorms in addition to localized heavy rainfall and
  flooding. Uncertainty remains in the exact details.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 210 PM CDT Fri May 16 2025

This afternoon into early evening: A significant air mass
change occurred this morning across this Missouri Ozarks as a
warm front lifted back into the area that brought dew points
back into to the upper 60s to low 70s and temperatures have
risen into the low to mid 80s. This has caused significant
instability to develop ahead of a cold front that was pushing
west to east into the area. Severe storms quickly developed
around midday ahead of the cold front and continue to quickly
lift east- northeast into eastern sections of the CWA. The
atmosphere is prime for very large hail with the instability and
shear combination over the area. Hodographs have supported
splitting supercells which is what we've seen so far across the
area. While we are not seeing much in the way of backed surface
winds, we can't rule out a tornadoes with the strong low level
shear. The storms should quickly push east of the area between
21z and 00z and the severe weather risk with this round of
storms should come to an end for our CWA.

Rest of tonight: We should clear out behind the frontal boundary
tonight as drier air moves moves in with dew points in the 40s
for most of the area. Overnight lows should dip into the mid
50s.

Saturday into Saturday night: Upper level flow remains out of
the west-southwest and will bring in another wave of energy by
late in the day into Saturday night. Moisture and instability
will begin to creep back into the area from the southwest and
we'll see the chance for thunderstorms increase (50-70%). Some
strong to severe storms will be possible, mainly over the
southwest quadrant of the CWA.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 210 PM CDT Fri May 16 2025

Sunday-Monday: Convection from Saturday night will linger into
Sunday morning. Upper level flow will remain out of the
southwest ahead of the main trough still to the west of the
area. A frontal boundary will be west to east across the area
and we should see low level winds increase during the evening
with the approach of the upper level wave. Thunderstorm chances
will increase again during the evening (70-80%), especially in
the northern CWA north of the boundary. Strong to severe storms
will be possible along with very heavy rain and possibly
flooding with any training of storms. This activity should push
east of the area on Monday morning. ADditional development could
occur on Monday afternoon if sufficient atmospheric recovery
takes place during the day.

Monday night - Tuesday: As the main upper wave begins to push
into the area, additional thunderstorms are expected to develop
Monday night into Tuesday. Severe weather chances will be
conditional on how much instability can develop. Heavy rain will
again be likely and with several rounds of heavy rain and
several inches of rain possible, flooding will be possible.

Wednesday - Thursday: We should finally end the thunderstorm and
severe weather chances as the upper wave shifts off to the east
of the area. High pressure builds into the area along with a
drier air mass. Highs behind this main wave should drop back
into the 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1204 PM CDT Fri May 16 2025

For the 18z TAFS, convection has started developing ahead of a
frontal boundary pushing into the area from the west. The
conveciton stretched from near Springfield to Branson, but was
quickly moving off to the east-northeast. Have thrown a prob30
group in for BBG until 20z, but most likely convection will be
east of the area by the onset of the 18z TAFS. Should see
conditions become VFR by about 20-21z through the remainder of
the period. The gusty winds out of the southwest will diminish
by this evening and then become light and variable during the
evening and overnight period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, May 16, 2:37 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
237 PM CDT Fri May 16 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
237 PM CDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Enhanced tornado risk.
  Moderate hail risk.
  Enhanced thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Strong to severe thunderstorms continue over south central and
central Missouri through the late afternoon. All modes of severe
weather will remain possible with the storms that remain over the
area. Large hail up to 3 inches in diameter, damaging wind gusts
up to 80 mph and tornadoes remain possible through the late
afternoon.

Clearing should take place behind a cold front and will end the
severe weather risk over the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of thunderstorms are possible Saturday night
through Tuesday. Some of these storms may be strong to severe.
Additionally, there is the potential for localized heavy rainfall
and flooding with this activity.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed throughout the remainder of the
afternoon for the eastern Ozarks, generally southeast of a Fort
Leonard Wood to Branson line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 16, 1:49 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
149 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Hail             2 SW Waynesville        37.82N 92.22W
05/16/2025  E3.00 Inch       Pulaski            MO   Emergency Mngr

            picture of 3 inch hail.

&&

TEO
Local storm report, May 16, 1:56 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Springfield MO
156 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Hail             3 E Vichy               38.13N 91.71W
05/16/2025  E1.00 Inch       Maries             MO   Public

            Report from mPING, Quarter 1.00 in.

&&

TEO
Local storm report, May 16, 2:14 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
214 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Hail             Waynesville             37.83N 92.20W
05/16/2025  M2.00 Inch       Pulaski            MO   Public

            via social media picture.

&&

TEO
Local storm report, May 16, 2:20 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
220 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Hail             South Fork              36.63N 91.96W
05/16/2025  M1.00 Inch       Howell             MO   Fire Dept/Rescue

&&

TEO
Local storm report, May 16, 2:25 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
225 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     Hail             3 SE West Plains        36.70N 91.82W
05/16/2025  E1.00 Inch       Howell             MO   Public

            Report from mPING, Quarter 1.00 in.

&&

TEO
Local storm report, May 16, 2:50 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
250 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Dmg     West Plains             36.73N 91.86W
05/16/2025                   Howell             MO   Public

            Tree top down, two trees uprooted.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:11 PM CDTSevere Thunderstorm WarningSGFGreene, Webster, Wright49 min
May 16, 12:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney, Webster, Wright39 min
May 16, 12:41 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski49 min
May 16, 12:46 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas, Wright44 min
May 16, 12:55 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFDouglas, Howell, Texas, Wright50 min
May 16, 1:06 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFTexas, Wright24 min
May 16, 1:13 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFDent, Maries, Phelps, Pulaski47 min
May 16, 1:19 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Shannon, Texas41 min
May 16, 1:24 PM CDTTornado WarningSGFShannon, Texas36 min
May 16, 1:25 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas50 min
May 16, 1:28 PM CDTTornado WarningSGFHowell, Oregon, Shannon, Texas32 min
May 16, 1:28 PM CDTTornado WarningSGFPhelps32 min
May 16, 1:51 PM CDTTornado WarningSGFShannon24 min
May 16, 1:52 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark38 min
May 16, 1:54 PM CDTTornado WarningSGFShannon36 min
May 16, 2:00 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps12 min
May 16, 2:17 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski43 min
May 16, 2:21 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon39 min
May 16, 2:43 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFShannon32 min
May 16, 2:47 PM CDTSevere Thunderstorm WarningSGFDent, Phelps28 min
May 16, 2:53 PM CDTSevere Thunderstorm WarningSGFShannon, Texas37 min
May 16, 2:56 PM CDTSevere Thunderstorm WarningSGFPhelps, Texas12 min
May 16, 3:07 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFShannon23 min
May 16, 4:50 PM CDTSevere Thunderstorm WarningSGFShannon10 min
May 16, 5:09 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon51 min
May 16, 5:55 PM CDTSevere Thunderstorm WarningSGFOregon50 min

Nearby

Tornado Warnings in Missouri, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.